Alert archive / South Carolina / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Wilmington, NC
NWS Wilmington, NC issued this wind chill advisory at Jan 5, 2018, 3:06 PM EST for 8 counties in South Carolina; 6 counties in North Carolina. It took effect at Jan 6, 2018, 5:00 AM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 3:06 PM EST (20:06 UTC)
- In effect from
- Jan 6, 2018, 5:00 AM EST
- Expired
- Jan 6, 2018, 9:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS42 KILM 052006 WSWILM URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington NC 306 PM EST Fri Jan 5 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 060500- /O.NEW.KILM.WC.Y.0003.180106T1000Z-180106T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 306 PM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 5 AM TO 9 AM EST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to reach 5 degrees around sunrise Saturday morning. * WHERE...Northeastern South Carolina and southeastern North Carolina. * WHEN...From 5 AM to 9 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ 9
3 follow-up statements
342 WWUS42 KILM 060154 WSWILM URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington NC 854 PM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY EARLY SATURDAY... NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 060930- /O.CON.KILM.WC.Y.0003.180106T1000Z-180106T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 854 PM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EST SATURDAY... * WHAT...Wind chills in the single digits. * WHERE...Northeast South Carolina and southeast North Carolina. * WHEN...From 5 AM to 9 AM EST Saturday. * ADDITIONAL DETAILS...The lowest wind chills may occur an hour or two after sunrise, as winds increase. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ 8
579 WWUS42 KILM 060814 WSWILM URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington NC 314 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY EARLY SATURDAY... NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 061400- /O.CON.KILM.WC.Y.0003.180106T1000Z-180106T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 314 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Wind chills in the single digits. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...Until 9 AM EST this morning. * ADDITIONAL DETAILS...The lowest wind chills may occur an hour or two after sunrise, as winds increase. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ III
853 WWUS42 KILM 061345 WSWILM URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington NC 845 AM EST Sat Jan 6 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 061445- /O.EXP.KILM.WC.Y.0003.000000T0000Z-180106T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 845 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... Wind chills will remain in the teens and 20s all day. $$ 9
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 12:21 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 5, 12:21 PM EST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1221 PM EST Fri Jan 5 2018 .SYNOPSIS... Arctic high pressure over Minnesota will build into the Carolinas by Sunday. Extreme cold and low wind chill values will continue into the weekend. The frigid airmass will finally move offshore late Sunday and we will see temperatures rebound to normal levels Monday and Tuesday. Rain will develop ahead of low pressure and its associated frontal system Monday or Monday night. Dry weather will return Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...1040 mb arctic high pressure over Minnesota will build southeastward over the next few days, finally reaching the Carolinas on Sunday. Until then, brutally cold northwesterly winds will continue with far-below normal temperatures expected. Recent MOS verification statistics show the NAM MOS running 2-4 degrees too warm during the day, while the GFS MOS has rung up a 4-7 degree warm bias. We'll continue to undercut MOS numbers today, yielding highs only in the lower to mid 30s for most spots, warmest from Darlington and Kingstree to Georgetown and Myrtle Beach. Despite plenty of sunshine today, these cold temperatures mean the snowpack will remain virtually untouched in shaded areas. Very dry air with dewpoints zero to 5 degrees F will probably do more to lessen snow and ice via sublimation than anything else. A lighter pressure gradient should allow winds to become very light at sunset with the boundary layer decoupling from the atmosphere aloft. Look for a rapid fall in temperatures this evening, however a mini-surge of northerly winds spreading across the area before midnight may add some mixing back into the boundary layer with a slower temperature fall expected overnight. This will make tonight's low temperature forecast very challenging as there could be 10 degree differences in late night temperatures between areas that have wind versus those that remain fully decoupled over snow cover. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 300 AM Friday...Deep east coast trough through Sat will finally lift completely out of the Carolinas Sat night with a more zonal pattern developing aloft. The flow aloft will back a little more to the SW by the end of the period. At the surface, the center of Arctic high pressure will be centered across the Mid-Mississippi Valley and Ohio Valley Sat. The center of the frigid airmass will be overhead on Sun, but will finally slowly edge off the coast later Sun night. A coastal front is expected to develop near the coast overnight Sun and on Mon. Low pressure and its associated frontal system, moving E, will advance into the lower Mississippi valley by Mon morning. Will hold onto dry weather through the period with near record cold continuing into Sun morning. Skies will be clear Sat into Sun, but weak disturbances aloft should bring about increasing cloud cover late Sun and especially Sun night. Near record cold is expected to continue into this period with 850 mb temps as low as minus 7 to minus 12 deg C on Sat. The cold will be enhanced by residual snow and ice cover and so we continue to undercut guidance. Highs will be in the lower to mid 30s Sat. On Sun, temps aloft begin to warm, but sunshine may become filtered during the afternoon. Still, we should be able to muster marginally higher temps on Sun and are currently forecasting mid and upper 30s, perhaps touching 40 across our southernmost zones. Arctic air will drive overnight lows Sat well down into the teens with some single numbers where residual snow and ice pack is thickest and winds lightest. Wind chill values Sat night and early Sun morning will be very low and we are forecasting near zero to near 5 degrees which would warrant yet another Wind Chill Advisory. Thickening cloud cover should allow for a non- diurnal temp curve Sun night. Lows in the eve should drop to the mid and upper 30s, but as cool as the lower 20s where clouds arrive latest and as high as near 30 where eve clouds are able to gather. Temps should creep higher overnight, especially near the coast due to a developing onshore flow associated with the coastal front. The environment will be extremely dry Sat into Sun with precipitable water values near or under a tenth of an inch! Dewpoints for much of the period will be in the single numbers above and below zero. Minimum afternoon relative humidity will be mainly 20 to 25 percent. The column will finally begin to trend less dry Sun night. Just how cold will it be ... RECORD COLD in many cases! January 6 City Record/Latest Temp Forecast Wilmington 9 in 1884/11 Florence 15 in 1959/12 North Myrtle Beach 18 in 1999/15 && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 PM Thursday...High pressure moves well off the coast on Monday as a shortwave and surface low approach. Clouds will be on the increase as will rain chances. Perhaps more importantly the afternoon will yield seasonable highs in the mid to upper 50s. Daytime and nighttime temperatures will remain well above freezing and so expect all of Monday and Monday night's precipitation to be rain and rain only. High pressure builds in behind this system with a cooldown, though zonal flow will keep temperature deviations from climatology much less than those of late. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... As of 18Z...VFR expected through the 24 hour TAF period. Clear skies this afternoon will give way to an increase in high level clouds overnight. Have indicated wind speeds 5-10 kt through 05-07Z, although winds speeds will likely be 4 kt or less after 00Z. Wind directions become N tonight and are N-NE tomorrow. Extended Outlook...MVFR possible in SHRA Monday, otherwise VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...1040 mb high pressure over Minnesota will gradually build southeastward toward the Carolinas over the next few days. A surge of northwesterly winds is diminishing this morning, but a second "mini surge" of northerly winds is expected to develop overnight. I've had to raise sea height forecasts for the day mainly near and north of Cape Fear where the CORMP and NOAA buoys are indicating seas 1-2 feet higher than predicted. Otherwise few changes. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 300 AM Friday...No marine hazards this period. Arctic high pressure will build across the waters and then overhead during Sun. As the high moves slowly offshore Sun night, a coastal trough begins to develop across the waters. Wind speeds should remain in the 15 to 20 kt range into Sun morning before decreasing to 10 to 15 kt Sun afternoon and then 10 kt or less Sun night. The direction will be N Sat with a slight veer to the NNE Sat night and then NE Sun. The direction should swing all the way around to E and then SE Sun night. Seas will be 2 to 4 ft Sat through Sun morning, subsiding to 2 to 3 ft during Sun and 2 ft or less Sun night. LONG TERM /MONDAY THROUGH TUESDAY/... As of 300 PM Thursday...High pressure moves offshore Monday while a coastal trough develops. Wind should stay light and continue to turn more onshore if not southerly. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...RJD NEAR TERM...TRA SHORT TERM...RJD LONG TERM...MBB AVIATION...MRR
Hazardous weather outlook, Jan 5, 5:32 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 532 AM EST Fri Jan 5 2018 AMZ250-252-061045- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 532 AM EST Fri Jan 5 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-061045- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 532 AM EST Fri Jan 5 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Should Exercise Caution. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 061045- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 532 AM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. A Wind Chill Advisory will likely be required tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Wind Chill Advisory will likely be required Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
Nearby
Wind Chill Advisories in South Carolina, 2018Wind Chill Advisories in North Carolina, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.